Lightning, Larimer
- When
- August 19, 1:00 PM MST
- Where
- Larimer County, Red Feather Lakes
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.800, -105.580
In Larimer County, a man was struck by lightning while talking on his cell phone. He was standing outside a cabin between two 60-feet-tall trees when he was struck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
In Larimer County, a man was struck by lightning while talking on his cell phone. He was standing outside a cabin between two 60-feet-tall trees when he was struck. Severe thunderstorms also produced damaging wind and hail across parts of Adams, Larimer, Lincoln and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 8:39 AM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 939 AM MDT FRI AUG 19 2016 .UPDATE... Issued at 920 AM MDT Fri Aug 19 2016 Main concern today will be thunderstorm impacts with approaching cold front and upper trof this afternoon and evening. Varying amounts of low level moisture and stratus deck across the plains this am but given latest satellite imagery and observations, deck appears to be thinning so should see some heating from late am through mid afternoon. This should result in temperatures in the mid/upper 70s and support CAPE values around 1000j/kg. Big player today will be cold front located in Central Wyoming and just through Casper as of 15z. This timing will push the front into the Denver area between 21-22z and should be the focus for thunderstorms. Given strong mid level low of 35-40kt could be a few severe storms with strong winds to 60 mph and marginal hail up to 1 inch in diameter. Expect storms to rapidly diminish this evening behind the front and as strong subsidence moves in behind the upper trof. && .SHORT TERM...(Today and tonight) Issued at 448 AM MDT Fri Aug 19 2016 Summer will take a break for the next couple days as a cool airmass has moved in from the north and an upper level trough will be overhead through tonight. Mostly cloudy skies and winds out of the north will keep temperatures some 15 degrees cooler than normal this afternoon. Model soundings show that the airmass will be quite moist through the day. GPS integrated precipitable water values this morning are just short of one inch this morning and may drop to 0.75 inches by midday. Regardless, enough moisture is going to be present for the dynamic forcing from the upper level trough to produce shower activity through the day. Embedded thunderstorms are going to be possible through the afternoon hours. QG diagnostic fields show mid-level subsidence developing tonight, but cross sections show low levels of will remain nearly saturated. This may produce a conditionally unstable airmass that is able to produce showers if the low level upslope remains strong enough. Will bring down the Pops a little bit tonight, but still hold onto a slight chance of showers. .LONG TERM...(Saturday through Thursday) Issued at 448 AM MDT Fri Aug 19 2016 Models have weak west-northwesterly flow aloft for the CWA Saturday well into Sunday, then it is weak southwesterly into the later days. There is very weak downward motion progged on the QG Omega fields Saturday through Sunday night. The boundary layer flow looks to be dominated by normal diurnal patterns Saturday through Sunday night. Moisture is pretty sparse Saturday and Saturday night, then increases Sunday and Sunday night. Precipitable water values are in the 0.25 to 0.50 inch range Saturday into Saturday night, then they increase into the 0.50 to 1.0 inch range by late day Sunday. There is a tad of CAPE over the southwestern and south central CWA Saturday late day. There is plenty of CAPE progged on Sunday and Sunday evening for all but the northwestern and north central CWA. There is a tad of measurable rainfall over the southwestern CWA late day Saturday, with a bit more coverage for late day Sunday. For pops will go with 0-30%s both late day periods, with the highest pops for the the higher CWA areas. Saturday's high temperatures will be close to today's readings. Sunday's highs will be 2-5 C warmer than Saturday's. For the later days, Monday through Thursday, models have weak upper troughiness around for Colorado Monday night well into Thursday. Will have the best pops in the mountians. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 920 AM MDT Fri Aug 19 2016 Stratus deck appears to be thinning so should see clearing out of the lower decks between 16-17z. Surface cold front to move through terminals between 21-22z and looks like active showers/thunderstorms along the front through late afternoon. Expect strong winds...heavy rain and hail with the thunderstorms as possible ILS/MVFR conditions. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Entrekin SHORT TERM...Dankers LONG TERM...RJK AVIATION...Entrekin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 948 AM MDT FRI AUG 19 2016 COZ030>051-201600- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 948 AM MDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT WHICH WILL SWEEP SOUTHWARD ACROSS NORTHERN COLORADO THIS AFTERNOON AND EARLY EVENING. EXPECT RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH THE STORMS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH. THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH DURING THE EVENING HOURS AS HIGH PRESSURE BUILDS INTO THE AREA. TEMPERATURES WILL BE MUCH COOLER TODAY WITH HIGHS IN THE 70S OVER LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR WILL MOVE OVER THE REGION THIS WEEKEND. OTHER THAN ISOLATED THUNDERSTORMS OVER THE MOUNTIANS DRY CONDITIONS ARE EXPECTED. MOISTURE WILL INCREASE NEXT WEEK BRINGING ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1PM ACROSS THE PLAINS.
The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Large hail dented cars, damaged shingles and broke windows.
Intense thunderstorm winds snapped tree limbs up to 2 inches in diameter.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Larimer | 2016-08-19 | 45 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644682, 657167, 657168, 657169, 657170, 657173, 657171, 657172, 657177.